Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 21, 2004, 7:25 PM CDT for Pottawatomie County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 7:25 PM CDT (00:25 UTC)
- Expired
- Apr 21, 2004, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, OK
The radar
The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS54 KOUN 220025 SVROKC OKC125-220115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 725 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA * UNTIL 815 PM CDT * AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MCLOUD...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE MCLOUD AND SHAWNEE HAIL UP TO THE SIZE OF QUARTERS ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3547 9713 3530 9713 3530 9680 3547 9675 $$ CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:58 PM CDT, 27 minutes earlier.
Area forecast discussion, Apr 21, 6:58 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 658 PM CDT WED APR 21 2004 .DISCUSSION... SEVERE STORMS IN ERN CWA SEME TO HAVE TRENDED DOWN SOMEWHAT IN THE PAST HOUR AFTER PRODUCING LOTS OF HAIL AND WIND IN MUCH OF CENTRAL OK. FOCUS NOW APPEARS TO BE SHIFTING BACK TO THE NORTHWEST WITH STORMS ORGANIZING FROM SW KS INTO NW OK. SAT IMAGERY INDICATED A RATHER STRONG DISTURBANCE OVER SRN CO MOVING SEWD... AND IT APPEARS THAT THERE WILL BE A FAIRLY DECENT SHOT AT AN MCS MOVING ESEWD ACROSS AREAS ALONG AND NORTH OF ESE/WNW ORIENTED SFC BOUNDARY ACROSS CENTRAL OK DURING THE NEXT 3-9 HOURS AS LOWER LEVEL WAA AND FRONTOGENETIC FORCING FOR ASCENT INCREASE WITH APPROACH OR UPPER WAVE AND INCREASING LOW LEVEL JET. WILL UPDATE FORECAST SHORTLY TO REFLECT THIS THINKING AND INCREASE POPS ACROSS THE NORTHERN THIRD OF OKLAHOMA. .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 342 PM CDT WED APR 21 2004 .DISCUSSION... WEATHER ELEMENTS ARE IN PLACE FOR AN ACTIVE EVENING/NIGHT OF SEVERE WEATHER ACROSS MOST OF OUR FORECAST AREA. SEE SEVERE WEATHER PRODUCTS FOR MORE DETAILS. THE EVENTS THAT UNFOLD TONIGHT WILL HAVE A SIGNIFICANT EFFECT ON WHAT HAPPENS TOMORROW AND FRIDAY. THE FORECAST MAY CHANGE QUITE A BIT AGAIN TOMORROW IF STORM DEVELOPMENT TONIGHT IS NOT ACCORDING TO THE CURRENT PLAN. AS IT APPEARS NOW... HOWEVER... SIMILAR INGREDIENTS WILL REMAIN IN PLACE THROUGH FRIDAY... SO PERIODIC SEVERE WEATHER WILL BE POSSIBLE THROUGH FRIDAY EVENING. UPPER-LEVEL SUPPORT WILL BE LACKING LATE FRIDAY NIGHT AND SATURDAY... SO THE STORMS SHOULD BEGIN TO WIND DOWN DURING THAT TIME. AFTERNOON TEMPERATURES IN NORTHWEST OKLAHOMA WERE LOWERED A LOT WITH THIS FORECAST. IT APPEARS THAT THE SURFACE FRONT WILL BE FAR ENOUGH SOUTH TO RESULT IN MUCH COOLER READINGS THAN PREVIOUSLY FORECAST... AND THE COOLNESS WILL PROBABLY BE REINFORCED BY CLOUD COVER AND PRECIPITATION. NO SIGNIFICANT CHANGES WERE MADE TO THE OUTER PERIODS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 77 59 67 / 60 40 50 70 HOBART OK 56 79 54 64 / 30 30 40 60 WICHITA FALLS TX 61 81 63 72 / 20 30 40 50 GAGE OK 50 73 48 54 / 30 40 50 60 PONCA CITY OK 54 73 53 63 / 50 50 60 70 DURANT OK 65 79 66 76 / 30 30 40 60 && 23
Hazardous weather outlook, Apr 21, 12:01 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 21 2004
OKZ004>048-050>052-TXZ083>090-221300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN...CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF THE REST OF OKLAHOMA EXCEPT THE FAR
SOUTHWEST.
LOCATION...
THE MODERATE RISK AREA IS NORTHEAST OF A LINE FROM DURANT ... TO
CHICKASHA... TO WEATHERFORD ... AND ARNETT. THE SLIGHT RISK AREA IS
SOUTHWEST OF THE MODERATE RISK AND IS GENERALLY NORTHEAST OF
A LINE FROM WICHITA FALLS TO HOBART AND CHEYENNE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE MODERATE RISK
AREA SHOULD MAKE PREPARATIONS THIS MORNING FOR SEVERE WEATHER
OPERATIONS FROM MID AFTERNOON THROUGH THIS EVENING. THOSE IN THE
SLIGHT RISK AREA ALSO SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING. ALL INTERESTS... ESPECIALLY
IN THE MODERATE RISK AREA...SHOULD REVIEW SEVERE WEATHER SAFETY
PLANS...MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY... AND
MAKE INITIAL PREPARATIONS FOR A POTENTIALLY SIGNIFICANT SEVERE
WEATHER EVENT.
DISCUSSION...
A SLOW-MOVING SURFACE BOUNDARY ...EXTENDING FROM NEAR HOLLIS TO
TO EL RENO TO NEAR TULSA ...WILL DRIFT SLOWLY NORTHWEST ACROSS
SOUTHWEST AND CENTRAL OKLAHOMA THIS AFTERNOON AS AN AREA OF
LOW PRESSURE DEEPENS OVER THE OKLAHOMA PANHANDLE. IN ADDITION
TO THE SURFACE BOUNDARY A DRY LINE WILL MIX EASTWARD THIS
AFTERNOON INTO PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. MODERATELY UNSTABLE AIR IS IN POSITION SOUTHEAST OF THE
FRONT...AND EAST OF A DRY LINE. ALTHOUGH LOW CLOUDS HAVE OVERSPREAD
MUCH OF SOUTHEAST AND CENTRAL OKLAHOMA ...THE CLOUDS ARE EXPECTED TO
BREAK THIS AFTERNOON. RESULTANT SURFACE HEATING WILL FURTHER
DESTABILIZE THE AIR...WITH CAPE VALUES IN EXCESS OF 2500 LIKELY OVER
PARTS OF THE MODERATE RISK AREA BY MID AFTERNOON.
A SURFACE LOW IS EXPECTED TO FORM OVER SOUTHWEST OKLAHOMA LATER
TODAY...WHERE THE FRONT AND DRY LINE INTERSECT. THIS LOW WILL MOVE
NORTHEAST INTO SOUTH CENTRAL OKLAHOMA BY LATE AFTERNOON...IN
RESPONSE TO A MID-LEVEL DISTURBANCE APPROACHING FROM THE WEST. THE
DRY LINE SOUTH OF THE LOW WILL PUNCH NORTHEAST INTO SOUTH CENTRAL
OKLAHOMA BY MID TO LATE AFTERNOON. WITH UNSTABLE AIR SURGING NORTH
AHEAD OF THE LOW...AND A PUNCH OF DRY AIR APPROACHING FROM THE
SOUTHWEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND QUICKLY BECOME
SEVERE BETWEEN 3 AND 5 PM ALONG AND JUST NORTH OF THE SURFACE
BOUNDARY AND ALONG THE DRY LINE. THE LEADING EDGE OF A STRONG
WESTERLY UPPER LEVEL JET STREAM...WITH WIND SPEEDS OVER 100
MPH...WILL REACH THESE AREAS BY EARLY EVENING AND WILL RESULT IN
STRONG VERTICAL WIND SHEAR OVER THE RISK AREA. THE COMBINATION OF
INSTABILITY AND SHEAR FAVORS THE POTENTIAL FOR DISCRETE SUPERCELLS
ACCOMPANIED BY VERY LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
POSSIBLY STRONG TORNADOES...ESPECIALLY IN THE MODERATE RISK AREA.
STORMS THAT FORM THIS AFTERNOON WILL MOVE EAST...CARRYING THE MORE
SIGNIFICANT RISK INTO EASTERN OKLAHOMA BY MID TO LATE EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A RISK OF SEVERE WEATHER AGAIN ON THURSDAY OVER ALL OF
OKLAHOMA AND NORTH TEXAS...AND ON FRIDAY FROM CENTRAL AND NORTH
CENTRAL TEXAS INTO MOST OF CENTRAL AND EASTERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT THURSDAY APRIL 22.
SIXIn the hours before
Special weather statement, Apr 21, 6:16 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 616 PM CDT WED APR 21 2004 OKZ031-212330- SEMINOLE OK- 616 PM CDT WED APR 21 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY. SEVERE THUNDERSTORMS ACROSS PORTIONS OF LINCOLN...AND POTTAWATOMIE COUNTIES...WERE MOVING EAST AT 25 MPH. PEOPLE IN SEMINOLE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Local storm report, Apr 21, 6:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 5 S BUFFALO 36.76N 99.63W
04/21/2004 1.00 INCH HARPER OK PUBLIC
&&
JPLocal storm report, Apr 21, 6:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 3 NW VANOSS 34.80N 96.91W
04/21/2004 0.88 INCH PONTOTOC OK AMATEUR RADIO
&&
JPLocal storm report, Apr 21, 6:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL YALE 36.11N 96.70W
04/21/2004 0.88 INCH PAYNE OK FIRE DEPT/RESCUE
&&
JPLocal storm report, Apr 21, 7:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL YALE 36.11N 96.70W
04/21/2004 0.88 INCH PAYNE OK LAW ENFORCEMENT
0648 PM HAIL 5 W DOUGHERTY 34.40N 97.14W
04/21/2004 1.75 INCH MURRAY OK AMATEUR RADIO
0649 PM HAIL PINK 35.26N 97.12W
04/21/2004 1.00 INCH POTTAWATOMIE OK EMERGENCY MNGR
0620 PM HAIL SHAWNEE 35.34N 96.92W
04/21/2004 0.75 INCH POTTAWATOMIE OK EMERGENCY MNGR
REPORTED 1.5 MI NORTH OF HARRISON AND HIGHLAND STREETS
&&
JPLocal storm report, Apr 21, 7:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND GST 2 E MAY 36.62N 99.71W
04/21/2004 60 MPH HARPER OK AMATEUR RADIO
WIND ESTIMATED
0711 PM HAIL 2 S MAY 36.59N 99.75W
04/21/2004 1.00 INCH ELLIS OK AMATEUR RADIO
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:02 PM CDT | Severe Thunderstorm Warning | OUN | Love | 28 min |
| Apr 21, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 24 min |
| Apr 21, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 46 min |
| Apr 21, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 43 min |
| Apr 21, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 39 min |
| Apr 21, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 38 min |
| Apr 21, 7:30 PM CDT | Tornado Warning | OUN | Ellis | 30 min |
| Apr 21, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 42 min |
| Apr 21, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 45 min |
| Apr 21, 7:51 PM CDT | Tornado Warning | OUN | Marshall | 24 min |
| Apr 21, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 47 min |
| Apr 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 31 min |
| Apr 21, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston | 44 min |
| Apr 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 65 min |
| Apr 21, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall, Pottawatomie, Seminole | 42 min |
| Apr 21, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| Apr 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Apr 21, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 49 min |
| Apr 21, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 46 min |
| Apr 21, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 29 min |
| Apr 21, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 42 min |
| Apr 21, 9:13 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 62 min |
| Apr 21, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 30 min |
| Apr 21, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 29 min |
| Apr 21, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Major | 63 min |
| Apr 21, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 64 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 47 min |
| Apr 21, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 39 min |
| Apr 21, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 21, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 47 min |
| Apr 21, 11:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 46 min |
| Apr 21, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 53 min |
| Apr 21, 11:50 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 40 min |
| Apr 22, 12:27 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 48 min |
| Apr 22, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 30 min |
| Apr 22, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 67 min |
| Apr 22, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 59 min |
| Apr 22, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love, Murray | 58 min |
| Apr 22, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Seminole | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.